Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Temporal Arteritis


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 11/6/1999]
Question: 1. When was this condition first recognised?
2. In what year were cortico-steroids first used to treat it?
3. Does anyone have an hypothesis about it aetiology?
4. Can it be related to a condition earlier in life?

Answer: I don't have much information about the medical history of this disease. It would be available in older textbooks in any medical school library. The disease is a systemic vasculitis affecting medium and occasionally larger arteries. There is only speculation about the etiology and seems to be auto-immune in nature. There is no history of earlier events that is known to cause the inflammation.

[posted 10/19/1999]
Question: My doc prescribed prednisone to treat a suspected temporal arteritis, and I am also taking relafen. Is it possible that these two interact, and what would happen if they did ?
Thank you

Answer: About the only interaction would be an increased risk of ulcers of the gi tract. Generally, most physicians would try some medications to prevent/minimize the risk of ulcers. Also, most physicians would use some medication while taking the prednisone to minimize the bone loss inherent in using steroids. Discuss this with him/her if you haven't.

[posted 10/16/1999]
Question: Please let me know what the drug of choice would be for this disease. Why would "medrol" be a drug to help this condition? Why would a biopsy be necessary? Thank you for your time. Anne Hood.

Answer: Temporal Arteritis is a systemic inflammatory disease of the small and medium size arteries of the body. It is usually manifested by temporal pain, jaw claudication(pain on chewing) and a bunch of systemic complaints-aches, fatigue, joint pain etc. The diagnosis is made by biopsy and by an elevated sedimentation rate(lab test). About 10% of the time, biopsy will miss an affected area of the arteries and consequently we treat some patients with classic symptoms who are biopsy negative. Usually, we treat biopsy proven disease only. The only current treatment is steroids-medrol would be one of these. The dosage is given to drive the sedimentation rate back to normal and abolish the symptoms as well. Untreated disease can result in blindness, so we are very careful with this disease. We usually do not treat unproven disease since the long term sequelae of steroids can be quite marked.

Possible Diagnosis
Question: I am a psychotherapist involved with the geriatric population. One fellow who has been referred three times in the past year for possible depression has a unique but recurrent set of symptoms. He is 74 y.o with Parkinson’s of long standing nature, he has a history of NPH which was not intervened upon but is thought not to be needing surgical intervention. Each time preceding my referral (and from all prior medical records I could find) he has a shift in his sedimentation rate, with a higher rate being accompanied by more severe behavioral sequel. The symptoms include: more pronounced ataxia of gait, a loss of interest in food primarily to increased sense of nausea, increased episodes of incontinence, occasionally headache, and more pronounced confusion. From his history these episodes have been characterized as an atypical anorexia which spontaneously resolves. I believe there is a causal relationship between an inflammatory process and the behaviors observed. As such we have not treated him for depression but secondary frustration due to his change in physical status. It would seem that his behaviors mimic those of increasing pressure or those seen in some NPH individuals. Would an inflammatory process be causal in this symptomolgy? He was given a diagnosis of temporal (giant cell) arteritis and has been receiving prednisone 10 mg since 5/97, however, his symptoms have again reoccurred with a sed rate at 80 (in 4/97 prior to prednisone it was 88, symptoms quite severe then). The attending isn't quite convinced that this is a syndrome but I'd hate to begin aggressive anti-depressant treatment with such clear metabolic correlation, over time, to the behavior. Could an arteritis affect the ability of the brain to maintain normal pressure? Your thoughts would be helpful and I know that it would not be a diagnosis or prescription for care.

Answer: I doubt the NPH theory; but, there is clear cerebritis seen in many inflammatory arteritis. Temporal arteritis clearly affects the mentation of some patients. I would correlate his sed rate over time with some measurable part of the mini mental status exam. However, if his sed rate is 80 he is not receiving adequate prednisone dosing. Checking an antinuclear cytoplasmic antibody( P-ANCA and C-ANCA) might be helpful. Also, this cerebral inflammation is more common in lupus than TA-has he had an ANA to test for lupus? CNS involvement is difficult to diagnose;but, fairly common(10% or so) of many of the vasculitis syndromes.

Temporal Arteritis
Question: My father has Temporal Arteritis, along with other complications, and he is in the hospital. Can you tell me what the particular treatment is for this condition and also the prognosis. He has just had lung surgery.

Answer: Temporal Arteritis is a inflammatory disease of small and medium arteries. Although the diagnosis is made by biopsy of the Temporal Artery it is thought to affect most arteries in the body. The cause is not known, but is peculiar in that it affects older patients predominantly. This disease is not seen before the age of 55 or so. Diagnosis is made by biopsy of the temporal artery. Sometimes two or more biopsies are necessary to find an area of inflammation due to the "skip" nature of the inflammatory lesions. Treatment is limited to use of steroids. This is to avoid the possible blindness which can result if not treated. Side effects are generally limited to the side effects of the steroids, but inadequate treatment with insufficient steroids can lead to blindness. Temporal arteritis can reoccur and will usually require treatment in excess of 3 months. Treatment is begun to decrease the sedimentation rate (a blood test) and the amount of steroid necessary is kept to a minimum due to the potential side effects of steroids.

Recovery Chances
Question: My Mother, age 87 is taking 1&1/2 tablets of Prednizone for relief of temporal arterialitis. She is swollen, suffering rash on her face and body. She no longer has the ability to remember the past and barely can remember where she is at the present. She has some heart trouble and has had mini strokes. What are the chances that she could recover from this disease? Will she continue to get worse? If you could shed a little light on this disease, I would greatly appreciate any help you could give.

Answer: Temporal Arteritis is a disease which afflicts patients over 50 or so. It is seen with inflammation of the temporal artery;but, probably affects most of the medium size arteries in the body. The only treatment is steroids(like prednisose) until the sedimentation rate(a lab test) returns to normal. The disease can cause blindness and strokes, so it is treated aggressively. Treatment usually is a minimum of three months with most patients taking 6-8 months of steroids. Relapses are fairly common. Ensure that her glucose is not elevated with the steroids. Older patients tend to develop diabetes due to steroid treatment much more than younger patients and this can cause some of the problems you describe.

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.